First, in order for you to get the proper treatment you must be able to communicate to your doctor exactly what you are feeling.
The way you do this is by learning the right terminology or the doctor “lingo” if you will.
Some people say they are ‘dizzy’ to mean they have ‘vertigo,’ they are ‘unsteady’ in their feet, have a ‘swimming’ sensation in their head, are ‘off-balanced’ when they walk, confused, or they feel ‘lightheaded.’ All these words imply different things for us neurologists. Some can be life threatening while others can be more of a nuisance. Therefore, depending on the cause the treatment will be different.
Meaning of words to doctors/neurologists:
Vertigo– spinning or whirling sensation
Lightheaded – implies feeling of sinking or near fainting or passing out.
Dizziness – synonymous with unsteadiness of gait.
Off-balance– usually implies problem with equilibrium like being drunk and falling.
Confusion- means disorientation/ inability to get one’s bearings.
Swimming sensation – sometimes implies fogginess of thought or more commonly is the catch word for BPPV (Benign Paroxysmal Positional Vertigo).
If you are having Vertigo and it comes on suddenly and you are nauseated can walk or sit and throwing up could be ear related or could be in your brain but if you have weakness, numbness, in -coordination in arms, slurring of speech, double vision then is most likely a stroke. If have latter go to ER ASAP. The former call ENT ASAP or go to ER ASAP. This is not caused by PD.
Lightheadedness- this is the most common side effect after nausea with dopamine and dopamine agonists because they tend to lower blood pressure. So you feel like you are going to pass out especially when you’re standing or arise from sitting or lying down quickly. This usually occurs within the time the medicine kicks in usually within 30 minutes to 1 ½. One way to prevent this is to take medication on a full stomach- high protein. If taking Sinemet or one of its derivatives take lodosyn with it to decrease this side effect. Do not take at the same time as other medications with similar side effects or at same time as Blood pressure pills. Wait at least another. Your doctor can also prescribe medications like midrodine, florinef, salt tablets, or Northera. They may also recommend several maneuvers like wearing compression stockings, avoiding hot showers, drinking cold water during an episode and arising slowly from sitting or lying.
Off-balance- also common in Parkinson’s due to Parkinson’s itself but can be aggravated by B12 deficiency which causes loss of sensation in feet; if malnutrition exists other neuropathies can occur from other vitamin deficiencies such as thiamine or vitamin B1. Plus don’t forget that PD does not exist in a vacuum so as we age we may develop neuropathies due to diabetes. Gait can also worsen due to poor eye sight and hearing. Regular check- ups with your primary care doctor as well as with ophthalmologists should help prevent these problems but more than anything doing regular exercises and physical and occupational therapy will prevent the great majority of these problems.
Confusion or fogginess can and is also a frequent PD symptom both as a side effect of medication as well as non-motor problem. Of course it can be cause by strokes if acute!!!
Medications can be adjusted to improve this.
Always call doctor ASAP if this occurs or go to the ER.
I hope this helps to guide you when having a ‘dizzy spell’ and think of when is occurring, onset, duration, activity bringing it on, daily? Is it sporadic? Is it positional? Are there other symptoms accompanying dizziness?
Not only will your doctor be impressed at your knowledge and for been able to advocate for yourself; but will be able to make the right diagnosis and recommendations a lot quicker so that you can get to feeling much better faster!